MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT2H06
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/24/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2017-00503.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left anterior cerebral artery (aca) using penumbra smart coils (smart coils).During the procedure, the physician successfully placed three non-penumbra coils in the target vessel using a non-penumbra microcatheter.The physician then attempted to place a smart coil in the target vessel.However, while advancing the smart coil, the microcatheter kicked back; therefore the smart coil was retracted.After repositioning the microcatheter, the physician attempted to re-advance the smart coil; however, the smart coil became stuck and unable to advance past the hub of the microcatheter; therefore, it was removed.The physician then attempted to use a new smart coil, however, resistance was experienced while advancing the smart coil through the hub of the microcatheter and the smart coil became stuck.Therefore, the smart coil was removed and the procedure was completed using new coils and the same non-penumbra microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the second smart coil evaluated had an embolization coil with several offset coil winds along its length.Conclusions: evaluation of the device revealed both embolization coils had offset coil winds along their length.This damage may result if the smart coil is advanced before the introducer sheath is properly seated inside the taper of the microcatheter hub.If an embolization coil is already damaged, further attempts to advance the coil will become increasingly difficult.Further evaluation revealed kinks along the pusher assembly.This damage was likely incidental and may have occurred during packaging for return to penumbra facilities.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-00503.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6443165
Report Number3005168196-2017-00504
Device Sequence Number830127
Product Code HCG
UDI-Device Identifier00814548015330
UDI-Public00814548015330
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/07/2021
Device Catalogue Number400SMTXSFT2H06
Device Lot NumberF68860
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/29/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/03/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/29/2017
Supplement Report FDA Received Date05/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1